See Christian and Lola's ISR video!

Sunday, February 6, 2011

2mL's

Too much too soon?

"Never!" I'd normally shout.

But, really, I think Christian suffered a little too-much-too-soon-itis. It's a medical term, I'm sure.

As we were weaning his seizure medication, Sabril, which he'd been on since last spring, we would decrease by 2mLs a week. Things were going great! We saw more and more clarity. He wasn't pulled so tightly to the left with his eyes and head, he was having less seizure activity, more consistent head control, it was going swimmingly!

Then, two weeks ago, we hit his last 2mLs. No big deal, right? He hadn't suffered any withdrawl symptoms yet, and we started at 20mLs.

It was when we took away the last 2mLs that Christian began to get really tight in his tone. He was crying through the night, his sleep was all messed up, he even progressed to crying during the day nonstop. So at that point I decided to give it back.

Well, if you remember, we found the culprit - the monster molar! And an ear infection! We got a prescription for an antibiotic and started a tiny dose of Melatonin and we were on our way! After I figured out the molar/ear ache debacle I took away the Sabril again, because, surely, it wasn't that causing all this discomfort.

But, alas, after a few days of the antibiotic, multiple doses of Tylenol, and Melatonin that kinda-sorta helped, there was still something off. He was still becomming inconsolable at night. He was still having crying fits, mostly at night, but beginning to bleed into the day. Nights began to blur together with days as I wrote in his journal, "Another sleepless night."

So two days ago, I decided to try and give him back those 2 pesky mL's. And you know what...he started sleeping again. We both did.

When trying to figure out what was working I had to pinpoint when he was at his best and when  it started to go south?

Well for Christian it was at 2mLs. Every week, as we reduced he was giving us more and more, getting better and better, more focused, even trying tripod sitting which we'd never been successful at. After we took away those 2mLs it was like too much too soon. He was extremely sensitive to most stimuli. He would have an exaggerated startle at the slightest new sound, it didn't even have to be a loud sound. Just a new sound or feeling and he was startled. (There is a fine line between seizures and startles but I know my son and when it is a seizure you can see it in his eyes. The exaggerated startle is not uncommon for those who have brain injury. It looks like a newborn when they startle - both arms fly out to the sides in response to sudden stimuli and it's actually called a startle reflex.)

My Mama Bear gut feeling about it is that being off all medication was just too much for him, too soon. It was like he was bombarded with information and sensory input that was numb for almost a year. It's like all those neurons were exposed to information all at the same time and didn't know what to do. And, boy, did Christian ever let me know. It was painful for the both of us.

So I gave it back. Like a Mama giving a baby back his pacifier. I gave in. And it worked. He is just calm enough to rest but still vocal enough to tell me when he's bored or wants attention or to be held. I will keep him at the last 2mL's until I'm comfortable he can handle a decrease again and then I'll wean those last 2mL's slower than just going cold turkey.

We'll figure this out, I know we will, but in the mean time we've got sleep to catch up on.

We are trying something new, though. It's called Amantadine and we started a trial yesterday. But I've taken up your time with a little too much medical jargon for one night so stay tuned!

There's always more to come!

1 comment:

Peg said...

You are a great detective Shauna and an awesome mommy!

Post a Comment

Popular Posts